Antibiotic may worsen tooth problem

By HSC Staff Writer • Published: January 2nd, 2006
Category: Health in a Heartbeat

Ear infections are so common among infants that they’re almost a rite of passage.

But the antibiotic usually prescribed to treat this miserable milestone may leave some kids with an unwanted souvenir.

A University of Iowa study showed children who took amoxicillin [uh-MOCK-sih-SILL-inn] during infancy were more likely to have defects in their tooth enamel later. The problems ranged from tiny white flecks to dark brown stains and pitting.

This condition, known as dental fluorosis [florr-OH-siss], is usually caused by excessive consumption of fluoride [FLORR-ide].

The study showed children who took amoxicillin before age one were twenty percent more likely to get fluorosis than those who didn’t. The risk was higher for kids who only had the drug between the ages of three months and six months.

Researchers don’t know how amoxicillin might interfere with tooth enamel formation. But they concluded that the antibiotic might not contribute to fluorosis at all, but instead cause a similar condition on its own.

The study, published in the journal Archives of Pediatric and Adolescent Medicine, doesn’t recommend that doctors stop prescribing amoxicillin for infants. But it does remind readers that four out of five ear infections resolve themselves without antibiotics.

Where does all this leave the parents of a tormented tyke? Obviously, the best thing to do is follow doctor’s orders.

And don’t be alarmed if the treatment doesn’t include a prescription. Who knows, maybe one day your child will have an extra reason to smile.